Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 33, NWS Springfield, MO

March 26, 20004 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 26, 2000, 2:16 PM CST for 4 counties in Missouri. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 26, 2000, 2:16 PM CST (20:16 UTC)
Expired
Mar 26, 2000, 3:15 PM CST
In force
59 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Christian County, MO, Douglas County, MO, Ozark County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 72 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 2:30 PM CSTHail 0.75Bradleyville, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 26, 12:30 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2000-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2000-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 262018
SVRSGF
MOC043-067-153-213-262100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
216 PM CST SUN MAR 26 2000

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TANEY COUNTY IN SOUTHWEST MISSOURI.
  DOUGLAS COUNTY IN SOUTHWEST MISSOURI.
  OZARK COUNTY IN SOUTHWEST MISSOURI.
  SOUTHEAST CHRISTIAN COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 315 PM CST.

* AT 213 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST 
OF SPARTA TO TANEYVILLE TO OMAHA...MOVING EAST AT 40 MPH. THIS   
STORM IS CAPABLE OF PRODUCING LARGE HAIL THE SIZE OF QUARTERS AND 60 
MPH WINDS.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   AVA BY 240 PM CST.
   GAINESVILLE BY 300 PM CST.

OTHER LOCATIONS AFFECTED BY THE STORMS INCLUDE...THEODOSIA AND 
SUNDOWN.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEJAVY RAIN.

THIS WARNING EXTENDS THE SEVERE THUNDERSTORM WARNING FOR TANEY 
COUNTY.

RUNNELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 10:35 AM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Mar 26, 10:35 AM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1035 AM CST SUN MAR 26 2000

PARAMETERS COMING TOGETHER FOR SEVERE WEATHER THIS AFTERNOON AND
EVENING. 60+ DEWPOINTS HAVE MOVED AS FAR NORTH AS TULSA. COLD FRONT
SURGING SOUTH THROUGH CENTRAL NEBRASKA. SMALL AREA OF THUNDERSTORMS
OVER SOUTHERN KANSAS EARLY THIS MORNING HAD MOVED INTO NORTHEAST
OKLAHOMA AND INTENSIFIED SLIGHTLY...BUT THE STRONGEST STORMS SHOULD
REMAIN SOUTH OF THE FORECAST AREA.

MODIFICATION OF THE 12Z SPRINGFIELD SOUNDING FOR SURFACE
TEMPERATURE OF 75 AND DEWPOINT OF 60 PRODUCED A LIFTED INDEX OF -10
AND A CAPE OF 3300. POSSIBLE FLIES IN THE OINTMENT INCLUDE A
RELATIVELY WEAK WIND FIELD (30 TO 40 KTS AT 850 AND 700 MB)...AS
WELL AS CIRRUS AND LOW CLOUDS ASSOCIATED WITH OKLAHOMA STORMS
PREVENTING TEMPERATURES FROM WARMING INTO THE 70S.

WILL UPDATE THE ZONES BY 1130 AM TO REMOVE AFTERNOON WORDING AND
ADJUST TEMPERATURES SLIGHTLY. LOOKS LIKE IT WILL BE AN ACTIVE
AFTERNOON AND EVENING.

.SGF...NONE.

SUTTON

In the hours before

Special weather statement, Mar 26, 8:30 AM CST, 5 hours 46 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-270600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
830 AM CST SUN MAR 26 2000

...THE SEVERE WEATHER THREAT HAS BEEN UPGRADED TO A MODERATE RISK...

A DEVELOPING COLD FRONT OVER THE NORTHERN PLAINS THIS SUNDAY MORNING
WILL DESCEND QUICKLY THROUGH THE MISSOURI OZARKS THIS AFTERNOON AND
EXIT INTO THE MISSISSIPPI VALLEY TONIGHT.  SUNSHINE AND MOISTURE
FLOWING NORTHWARD AHEAD OF THE SYSTEM WILL RESULT IN THE ATMOSPHERE
BECOMING HIGHLY UNSTABLE THROUGHOUT THE REGION.

THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE COLD FRONT AND
MOVE INTO SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI BY MID
AFTERNOON...THEN MOVE VERY QUICKLY SOUTHEAST...REACHING
THE ROLLA AND WEST PLAINS REGIONS BY 9 PM.

THERE WILL BE A THREAT OF TORNADOES OVER FAR SOUTHWEST
MISSOURI...OTHERWISE THE MAIN THREAT FROM THIS STORM SYSTEM WILL BE
DAMAGING WIND.

SEVERE WEATHER SPOTTERS AND EMERGENCY MANAGERS SHOULD CLOSELY
MONITOR FOR WATCHES AND WARNINGS.  SPOTTER ACTIVATION IS LIKELY OVER
SOUTHEAST KANSAS BY MID AFTERNOON...THE CENTRAL MISSOURI LAKES
TO SPRINGFIELD REGION BY LATE AFTERNOON/EARLY EVENING...AND SOUTH
CENTRAL MISSOURI BY MID EVENING.

THE STORMS WILL MOVE QUICKLY...SO SPOTTERS ARE URGED TO DEPLOY WELL
AHEAD OF THE ADVANCING SQUALL LINE.

.OUTLOOK FOR MONDAY THROUGH THURSDAY...

THERE IS ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY NIGHT
AND WEDNESDAY.

RUNNELS
Special weather statement, Mar 26, 12:38 PM CST, 1 hour 38 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1238 PM CST SUN MAR 26 2000

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM FOR PORTIONS OF
CENTRAL AND SOUTHWEST MISSOURI ALONG WITH SOUTHEAST KANSAS...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 600 PM FOR THE FOLLOWING COUNTIES:

IN SOUTHEAST KANSAS:  BOURBON CRAWFORD CHEROKEE

IN MISSOURI:  VERNON  BARTON  JASPER  NEWTON  MCDONALD  BARRY
LAWRENCE  DADE  CEDAR  ST CLAIR  BENTON  HICKORY  POLK  GREENE
CHRISTIAN STONE  TANEY  DALLAS  WEBSTER  WRIGHT  DOUGLAS OZARK

A COLD FRONT OVER THE NORTHERN KANSAS WILL MOVE INTO THE OZARKS
QUICKLY THIS AFTERNOON AND EXIT INTO THE MISSISSIPPI VALLEY TONIGHT.
THE AIRMASS ACROSS THE OZARKS HAS BECOME INCREASINGLY UNSTABLE AS
TEMPERATURES ROSE INTO THE 70S AND DEWPOINTS APPROACHED 60.

THUNDERSTORMS OVER EXTREME SOUTHEAST KANSAS AND NORTHEAST OKLAHOMA
WILL MOVE ACROSS FAR SOUTHWESTERN MISSOURI EARLY THIS AFTERNOON.
THESE STORMS COULD BECOME SEVERE...PRODUCING WIND GUSTS IN EXCESS
OF 60 MPH. LARGE HAIL WILL ALSO BE POSSIBLE.

ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
LATER THIS AFTERNOON AND EVENING AS THE COLD FRONT MOVES THROUGH
THE REGION. THIS SECOND ROUND OF STORMS ARE EXPECTED TO DEVELOP
QUICKLY AND EVOLVE INTO A SQUALL LINE...PRODUCING DAMAGING WINDS.

THERE WILL BE A THREAT OF TORNADOES OVER FAR SOUTHWEST
MISSOURI...OTHERWISE THE MAIN THREAT FROM THIS STORM SYSTEM WILL BE
DAMAGING WIND.

SEVERE WEATHER SPOTTERS AND EMERGENCY MANAGERS SHOULD CLOSELY
MONITOR FOR WATCHES AND WARNINGS.  SPOTTER ACTIVATION IS LIKELY OVER
SOUTHEAST KANSAS BY MID AFTERNOON...THE CENTRAL MISSOURI LAKES
TO SPRINGFIELD REGION BY LATE AFTERNOON/EARLY EVENING...AND SOUTH
CENTRAL MISSOURI BY MID EVENING.

THE STORMS WILL MOVE QUICKLY...SO SPOTT9ERS ARE URGED TO DEPLOY WELL
AHEAD OF THE ADVANCING SQUALL LINE.

.OUTLOOK FOR MONDAY THROUGH THURSDAY...

THERE IS ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY NIGHT
AND WEDNESDAY.

SUTTON
Local storm report, Mar 26, 1:52 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
152 PM CST SUN MAR 26 2000

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 PM    COLUMBUS                  KS   WIND DAMAGE
03/26/00   CHEROKEE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1215 PM    5 S JOPLIN                MO   .88 INCH HAIL
03/26/00   NEWTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1235 PM    CARTHAGE                  MO   WIND DAMAGE
03/26/00   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL. 2
                                          SEPERATE REPORTS OF
                                          TREES DOWN IN CARTHAGE.

1255 PM    GOLDEN CITY               MO   1.75 INCH HAIL
03/26/00   BARTON

1255 PM    3 W GOLDEN CITY           MO   70 MPH TSTM GUST
03/26/00   BARTON

0115 PM    3 N LAWRENCEBURG          MO   .75 INCH HAIL
03/26/00   LAWRENCE                       REPORTED BY HAM RADIO
                                          OPERATOR.

0115 PM    10 E KIMBERLING CITY      MO   .88 INCH HAIL
03/26/00   STONE

0130 PM    REEDS SPG                 MO   1 INCH HAIL
03/26/00   STONE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0130 PM    GALENA                    MO   .88 INCH HAIL
03/26/00   STONE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0140 PM    (SGF)SPRINGFIELD ARPT     MO   60 MPH TSTM GUST
03/26/00   GREENE                         WIND GUST TO 60 MPH AT
                                          NATIONAL WEATHER
                                          SERVICE OFFICE IN
                  A                        SPRINGFIELD.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 11:59 AM CSTSevere Thunderstorm WarningSGFJasper, Newton51 min
Mar 26, 12:24 PM CSTSevere Thunderstorm WarningSGFBarry, Stone51 min
Mar 26, 12:32 PM CSTSevere Thunderstorm WarningSGFMcDonald28 min
Mar 26, 12:42 PM CSTSevere Thunderstorm WarningSGFBarton, Dade33 min
Mar 26, 1:10 PM CSTSevere Thunderstorm WarningSGFCedar50 min
Mar 26, 1:15 PM CSTSevere Thunderstorm WarningSGFBarry, Stone45 min
Mar 26, 1:27 PM CSTSevere Thunderstorm WarningSGFTaney48 min
Mar 26, 1:27 PM CSTSevere Thunderstorm WarningSGFGreene48 min
Mar 26, 1:44 PM CSTSevere Thunderstorm WarningSGFPolk31 min
Mar 26, 1:48 PM CSTSevere Thunderstorm WarningSGFHickory, St. Clair42 min
Mar 26, 2:07 PM CSTSevere Thunderstorm WarningSGFDallas, Webster53 min
Mar 26, 2:33 PM CSTSevere Thunderstorm WarningSGFCamden42 min
Mar 26, 2:41 PM CSTSevere Thunderstorm WarningSGFLaclede, Pulaski64 min
Mar 26, 3:18 PM CSTSevere Thunderstorm WarningSGFMaries, Miller57 min
Mar 26, 3:18 PM CSTSevere Thunderstorm WarningSGFPhelps57 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.